Oklahoma, 2005

Wildfire in Oklahoma, December 27, 2005

December 27, 2005 · NWS OUN · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 27, 3:47 AM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Dec 27, 3:47 AM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
347 AM CST TUE DEC 27 2005

.DISCUSSION...
RECORED WARM WEATHER TO CONTINUE TODAY FOR PARTS OF FA BEFORE
FRONTAL BOUNDARY COOLS TEMPS SOMEWHAT. MAIN WEATHER CONCERNS
TODAY WILL STRONG GUSTY WINDS BEHIND DRYLINE LINE THIS
MORNING/AFTERNOON ACROSS MAINLY SOUTHWEST PART OF FA AND THEN
BEHIND COLD FRONT THIS AFTERNOON IN NORTHWEST OKLAHOMA.  WILL
ISSUE WIND ADVISORY ACROSS ROUGHLY WESTERN HALF OF FA FOR
WIND GUSTS IN THE 40 TO 45 MPH RANGE. CRITICAL FIRE WEATHER
CONDITIONS WILL ALSO DEVELOP BY MID TO LATE MORNING INTO THE
AFTERNOON FOR AREAS MAINLY SOUTH OF I-40. ALTHOUGH NORTHERN
AREAS MAY NOT HAVE HUMIDITY AND TEMPERATURE VALUES FOR RED
FLAG CRITERIA...GUSTY WINDS WILL CREATE A VERY HIGH FIRE DANGER
ACROSS THE REST OF FA.

HUMIDITY LEVELS WILL RISE BEHIND FRONTAL BOUNDARY THIS AFTERNOON
BUT EXPECT WINDS WILL STAY IN THE 15 TO 25 MPH RANGE FOR A GOOD
PART OF OVERNIGHT PERIOD. THEREFORE...OVERNIGHT LOWS WERE RAISED
A FEW DEGREES MOST LOCATIONS.

BEYOND TODAY AND TONIGHT...IT APPEARS THAT ABOVE NORMAL TEMPS WILL
BE THE THEME GOING INTO 2006.  ANOTHER SYSTEM WILL APPROACH
AREA ON FRIDAY AND POPS MAY NEED TO BE ADDED ACROSS THE NORTH
IF MODELS REMAIN CONSISTENT. ANOTHER FAST MOVING SYSTEM MAY
MOVE ACROSS SOUTHERN AND CENTRAL PLAINS AROUND DAY 7 (MONDAY).

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  43  60  36 /  10  10   0   0
HOBART OK         71  40  64  35 /  10  10   0   0
WICHITA FALLS TX  75  43  66  38 /  10   0   0   0
GAGE OK           65  37  63  30 /  20  20   0   0
PONCA CITY OK     64  41  57  34 /  10  20  10   0
DURANT OK         80  47  64  43 /  10   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR OKZ004-OKZ005-OKZ006-OKZ009-OKZ010-OKZ011-OKZ014-OKZ015-
     OKZ016-OKZ017-OKZ021-OKZ022-OKZ023-OKZ033-OKZ034-OKZ035-
     OKZ036-OKZ037-OKZ038-OKZ039-OKZ044-OKZ045.

     FIRE WEATHER WATCH FROM 10 AM CST THIS MORNING THROUGH THIS
     AFTERNOON FOR OKZ014-OKZ016-OKZ021-OKZ022-OKZ023.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR OKZ033-OKZ034-OKZ035-OKZ036-OKZ037-OKZ038-
     OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-OKZ044-OKZ045-OKZ046-
     OKZ047-OKZ048-OKZ050-OKZ051-OKZ052.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR OKZ024-OKZ025-OKZ026-OKZ027-OKZ028-OKZ029-
     OKZ030-OKZ031-OKZ032.

TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR TXZ083-TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR TXZ083-TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-
     TXZ089-TXZ090.

&&

SHORT TERM 11
LONG TERM   6
Hazardous weather outlook, Dec 27, 6:25 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
625 AM CST TUE DEC 27 2005

OKZ004>048-050>052-TXZ083>090-271800-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
DESPITE A STRONG STORM SYSTEM PASSING OVER THE REGION TODAY...VERY
DRY AIR IN THE LOWER LEVELS OF THE ATMOSPHERE IS EXPECTED TO PREVENT
THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY DECEMBER 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NEAR RECORD HIGH TEMPERATURES...VERY LOW RELATIVE HUMIDITIES...AND
STRONG WINDS WILL RESULT IN VERY HIGH TO EXTREME FIRE WEATHER
CONDITIONS TODAY. A RED FLAG WARNING IS IN EFFECT TODAY FOR ALL OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA...AND PORTIONS OF CENTRAL
OKLAHOMA. A WIND ADVISORY IS ALSO IN EFFECT FOR THE WESTERN
ONE-THIRD OF OKLAHOMA AND ALL OF WESTERN NORTH..

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
STRONG STORM SYSTEMS WILL PASS THROUGH THE REGION ON FRIDAY AND
AGAIN NEXT MONDAY. AT THIS TIME...IT APPEARS THAT MOISTURE AND
INSTABILITY WILL REMAIN TOO LIMITED FOR THUNDERSTORM ACTIVITY WITH
EITHER STORM.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hughes

When
December 27, 9:30 AM CST to 11:30 PM CST
Where
Hughes forecast zone
Deaths
1 direct, 0 indirect
Property damage
$800,000
Reported by
EMERGENCY MANAGER
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

A wildfire in Hughes county burned approximately 10,000 acres resulting in the damage of 8 homes, 14 barns, and 20 small outbuildings. An elderly man was also killed by this fire when he tried to assist family members whose homes were in the path of the fire. The man suffered smoke inhalation and burns. This fire caused damages in excess of $800,000.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Hughes2005-12-2768MaleOutside/Open AreasDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489420.